Nebraska, 2024

Hail and Damaging Winds in Nebraska, June 2, 2024

June 2, 2024 · NWS LBF · 32 events in 8 counties and zones

Thunderstorms developed in the western Nebraska Panhandle in advance of an approaching cold front, during the mid afternoon hours of June 2nd. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$478,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the western Nebraska Panhandle in advance of an approaching cold front, during the mid afternoon hours of June 2nd. As this activity pushed east into the eastern Nebraska Panhandle and western Sandhills, it intensified producing hail up to 1.5 inches in diameter. As storms moved into the central Sandhills approaching southwestern Nebraska, they organized into a line producing strong damaging wind gusts. Wind gusts up to 97 MPH were reported in the North Platte area with several wind reports better than 80 MPH. The majority of damage was reported in and around the North Platte area where numerous power lines were reported down with significant tree damage in the Indian Hills Subdivision south of North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 12:35 PM MST, 1 hour 31 minutes earlier. Its key messages:

  • Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
  • Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
  • Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 12:35 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
235 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Potential for a high impact severe event this afternoon
  through this evening with damaging winds at or above 75mph and
  large to very large hail in excess of 2" diameter across
  central and western Nebraska. A brief tornado or two will also
  be possible.

- Low confidence but potential for a corridor of significant
  damage from wind driven hail this evening across western
  Nebraska, as initial supercells begin to grow upscale into a
  line.

- Thunderstorm chances persist into Monday and Tuesday, though
  the threat for severe weather appears low at this time, then
  quiet weather through midweek.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

Another round of overnight convection has moved off to our east, though
visible satellite imagery clearly shows lingering outflow boundaries
with more stable air lingering across central and western
Nebraska from roughly Imperial up through O'Neill. Further to
the west with little cloud cover diurnal heating has been in
full swing with SBCAPE values already approaching 4000J/kg in
the western sandhills. Anticipate destabilization will continue
in this narrow corridor with mesoscale guidance indicating CAPE
values in excess of 4000J/kg by late this afternoon pushing up
form the south. Bufkit model soundings show this CAPE to be
quite stout offering good support for vigorous updrafts, though
some mid level warming will present some CINH to be overcome
before initiation of deep convection. Expect the approaching
front will offer the necessary forcing to overcome the CINH and
trigger development of thunderstorms as it enters the region
from the west late this afternoon and moves across the region
this evening and exits off to the east before Midnight. Deep
layer shear ahead of the front is evident with 0-6km bulk shear
at or above 40kt and given the instability anticipate organized
storms to initiate and rapidly grow upscale with potential for
large to very large hail. Lapse rates are steep form the
boundary layer up through mid and upper levels with an
inverted-v also noted in model soundings, and given forecast
DCAPE values around 1500J/kg expect a very efficient wind
environment to facilitate strong, damaging wind gusts. After
discrete cells initiate, expect a shallow angle between the mean
wind field and the approaching front will allow for clustering
of storms and cold pool consolidation with a somewhat quick
transition to a linear MCS or one or more bowing segments that
will amplify outflow with potential for with gusts at or above
75mph. The greatest uncertainty in potential for severe weather
appears to be further to the northeast generally in the bounded
area both east of Hwy 83 and north of Hwy 91 where the lingering
effects from stable outflow may dampen convection. The severe
threat is expected to be progressive and exit the region to the
east before Midnight with quiet conditions for the overnight.

A sharp short wave will then dig a trof into the upper midwest and push
another cold front into the region late Monday into Monday night with
another round of showers and thunderstorms that will linger into
Tuesday morning. With the best instability off to our east expect
potential for severe storms will be limited but any storms east of Hwy
83 will bear monitoring closely.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

By Tuesday night the front will be pushing off to the east with high
pressure surface and aloft building over the region. This will keep
quiet weather with above normal temperatures across central and
western Nebraska through midweek. Thereafter ensemble guidance
is in good agreement in continuing to build the ridge over the
western US gradually developing a westward lean to the ridge
axis over time. while this will keep us under northwest flow
aloft the flow will become more active with short waves sliding
down the face of the ridge. At the surface, high pressure moves
to our east and sets up southerly return flow of moisture with
90th percentile precipitable water values just off to our west.
Northwest flow aloft with moist southerly flow below will set
the stage for a return to more active weather by the end of the
week and heading into the weekend. While any severe threat
remains undefined, expect the potential for strong storms will
be increasing through next weekend due to the favorable shear
profiles and returning low level moisture. The gradual westward
shift to the upper ridge will also allow for a slight cooling
trend to temperatures closer to seasonal normals next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1248 PM CDT Sun Jun 2 2024

The main aviation concern today will be the chance for
thunderstorms, late this afternoon and evening. It is
anticipated that a line of thunderstorms will form and move
across the Sandhills and southwest Nebraska into north central
and central Nebraska. This could impact both forecast terminals,
KVTN and KLBF, with the greatest chance of storms moving
through the early evening hours for the forecast terminals.
MVFR or lower conditions will be possible as thunderstorms
impact the terminals, with large hail, strong wind gust of 50kts
or more and heavy rainfall.

For this afternoon winds will remain breezy out of the south
around 10 to 15 kts with gust of 20 kts or more. Wind winds
becoming light and variable overnight. VFR conditions are
expected this afternoon and for most of the forecast period with
the exception of thunderstorm impacts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
Hazardous weather outlook, Jun 2, 2:00 PM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sun Jun 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered
thunderstorms across the panhandle late this afternoon are expected
to grow into a larger complex of storms farther east during the
evening. Some storms may be significantly severe, capable of very
large hail of 2 inches in diameter or greater, highly damaging wind
gusts of 75 mph or greater, brief tornadoes, and torrential rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible Monday, but the threat of
severe weather appears low. Storm chances increase again toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 11:45 AM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
145 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     Tstm Wnd Dmg     North Platte            41.14N 100.77W
06/01/2024                   Lincoln            NE   Public

            Large tree limb brought down by thunderstorm
            winds on the corner of 4th and N Elm Street.
            Time from radar.

&&
Special weather statement, Jun 2, 1:48 PM MST, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Sun Jun 2 2024

NEZ004-022130-
Sheridan NE-
248 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN COUNTY
THROUGH 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hay Springs, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 22 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4261 10277 4258 10227 4233 10234 4240 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2048Z 280DEG 33KT 4251 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg

The radar

The North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sheridan

When
June 2, 2:06 PM MST
Where
Sheridan County, 13.44 mi SSE of Hay Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
42.500, -102.580

Hail, Sheridan

When
June 2, 2:50 PM MST
Where
Sheridan County, 22.58 mi NNE of Ellsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.380, -102.140

Thunderstorm Wind, Perkins

When
June 2, 3:50 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.760, -102.040

A powerline was reported down in Venango. Winds estimated at 70 MPH.

Thunderstorm Wind, Cherry

When
June 2, 4:53 PM CST
Where
Cherry County, 38.56 mi SW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.300, -101.540

Thunderstorm wind gusts of 60 MPH reported at this location.

Thunderstorm Wind, Perkins

When
June 2, 3:58 PM MST
Where
Perkins County, 2.71 mi WSW of Brandon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.790, -101.950

Thunderstorm wind gusts estimated at 60 MPH reported at this location.

Thunderstorm Wind, Keith

When
June 2, 4:09 PM MST
Where
Keith County, Ogallala
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
41.130, -101.720

Thunderstorm wind gusts measured at 68 MPH reported with several 6 inch diameter tree limbs down in Ogallala.

Thunderstorm Wind, Keith

When
June 2, 4:09 PM MST
Where
Keith County, Ogallala
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.130, -101.720

Thunderstorm wind gusts estimated at 70 MPH brought down a large healthy tree at this location.

Thunderstorm Wind, Chase

When
June 2, 4:28 PM MST
Where
Chase County, 4.86 mi N of Imperial
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.590, -101.640

Thunderstorm Wind, Cherry

When
June 2, 5:32 PM CST
Where
Cherry County, 20.57 mi SW of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.110, -100.950

Thunderstorm wind gusts estimated at 60 MPH, reported at this location.

Thunderstorm Wind, Chase

When
June 2, 4:40 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Thunderstorm Wind, Chase

When
June 2, 4:45 PM MST
Where
Chase County, 0.87 mi SE of Enders
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
40.440, -101.520

Thunderstorm wind gusts estimated at 85 MPH with areas of blowing dust. Time estimated from radar.

Thunderstorm Wind, Lincoln

When
June 2, 6:00 PM CST
Where
Lincoln County, 10.85 mi NE of Dickens
Measured
73 kt (84 mph) measured gust
Reported by
Public
Coordinates
40.920, -100.820

Thunderstorm Wind, Lincoln

When
June 2, 6:11 PM CST
Where
Lincoln County, 5.74 mi SSW of North Platte
Measured
70 kt (81 mph) measured gust
Reported by
NWS Employee
Coordinates
41.070, -100.810

Off duty NWS Employee reports an 81 MPH wind gust from a home weather station.

Thunderstorm Wind, Lincoln

When
June 2, 6:18 PM CST
Where
Lincoln County, 5.55 mi S of North Platte
Measured
84 kt (97 mph) measured gust
Reported by
Public
Coordinates
41.070, -100.790

Mesonet reported a thunderstorm wind gust of 97 MPH.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 2.75 mi SSW of (Lbf)bird Fld North
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.091, -100.691

Thunderstorm wind gusts estimated at 70 MPH, overturned a center pivot irrigation system at this location.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 4.36 mi SSE of North Platte
Measured
91 kt (105 mph) estimated gust
Property damage
$32,000
Reported by
NWS Storm Survey
Coordinates
41.090, -100.754

Thunderstorm wind gusts, estimated at 105 MPH broke approximately 15 large high transmission wooden power poles which were snapped off 5 to 10 feet above ground level. A metal power pole was leaning at approximately a 45 degree angle, but not bent.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 4.26 mi S of North Platte
Measured
85 kt (98 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.089, -100.792

Thunderstorm wind gusts, estimated at 98 MPH brought down 6 power poles near the intersection of Walker Road and Buffalo Bill Road, southwest of North Platte.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 5.61 mi S of North Platte
Measured
90 kt (104 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.069, -100.788

Thunderstorm wind gusts, estimated at around 105 MPH, led to the total destruction of a metal building in the Jandebeur Heights Subdivision, south of North Platte.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 4.57 mi S of North Platte
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.084, -100.785

Thunderstorm wind gusts estimated at 90 MPH, led to numerous mature, uprooted trees in the Indian Hills Subdivision south of North Platte.

Thunderstorm Wind, Lincoln

When
June 2, 6:20 PM CST
Where
Lincoln County, 2.93 mi SSE of North Platte
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
41.109, -100.766

Thunderstorm wind gusts, estimated at 80 MPH, tore fascia and siding off the back side of a convenience store.

Thunderstorm Wind, Lincoln

When
June 2, 6:21 PM CST
Where
Lincoln County, 6.06 mi SW of (Lbf)bird Fld North
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
41.060, -100.750

Public mesonet reported a thunderstorm wind gust of 71 MPH at this location.

Thunderstorm Wind, Lincoln

When
June 2, 6:22 PM CST
Where
Lincoln County, 0.69 mi N of (Lbf)bird Fld North
Measured
70 kt (81 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.140, -100.680

Thunderstorm wind gust of 81 MPH reported at the North Platte Regional Airport.

Hail, Frontier

When
June 2, 6:24 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1.75 in hail
Reported by
Public
Coordinates
40.630, -100.510

Time estimated by radar.

Thunderstorm Wind, Lincoln

When
June 2, 6:27 PM CST
Where
Lincoln County, North Platte
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.150, -100.780

Emergency management reports numerous trees down all over the city of North Platte. Several power lines down and power is out across all of North Platte.

Thunderstorm Wind, Lincoln

When
June 2, 6:37 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
41.020, -100.370

Thunderstorm wind gusts estimated at 60 MPH, reported at this location. Numerous large branches down.

Thunderstorm Wind, Lincoln

When
June 2, 6:39 PM CST
Where
Lincoln County, 6.37 mi WSW of Brady
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.990, -100.480

Public measured a thunderstorm wind gust of 58 MPH on a home weather station.

Thunderstorm Wind, Frontier

When
June 2, 6:56 PM CST
Where
Frontier County, 4.84 mi S of Stockville
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
40.460, -100.380

Measured on a home weather station.

Thunderstorm Wind, Frontier

When
June 2, 7:04 PM CST
Where
Frontier County, 0.87 mi NW of Harry Strunk Lake
Measured
64 kt (74 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.430, -100.240

Storm chaser measured a 74 MPH wind gust with a handheld anemometer.

Thunderstorm Wind, Custer

When
June 2, 7:12 PM CST
Where
Custer County, 7.4 mi W of Callaway
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
41.280, -100.070

Measured wind gust at this location.

Thunderstorm Wind, Custer

When
June 2, 7:33 PM CST
Where
Custer County, 1.7 mi WNW of (Bbw)broken Bow Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.440, -99.660

Measured wind gust at the Broken Bow Airport.

Thunderstorm Wind, Custer

When
June 2, 7:55 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -99.380

A 60 MPH wind gust measured by a home weather station.

Thunderstorm Wind, Custer

When
June 2, 7:55 PM CST
Where
Custer County, 1.25 mi ESE of Ansley
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -99.360

Mesonet measured a 66 MPH wind gust at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185331, 1185333, 1185341, 1185349, 1185343, 1185344, 1185345, 1185346, 1185350, 1185347, 1185348, 1185351, 1185352, 1185353, 1185366, 1185367, 1185369, 1185371, 1185372, 1185374, 1185354, 1185355, 1185356, 1185357, 1185358, 1185359, 1185360, 1185361, 1185362, 1185363, 1185364, 1185375.